The Older Brain on Drugs: Substances That May Cause Cognitive Impairment

Jenny Rogers, MD; Bonnie S. Wiese, MD; Kiran Rabheru, MD, CCFP, FRCP

Disclosures

Geriatrics and Aging. 2008;11(5):284-289. 

In This Article

Anticholinergics and Other Drugs to Avoid

A number of medications should generally be avoided by older adults as well as by individuals who have dementia, as they are thought to potentially worsen cognitive impairment ( Table 3 ).[1,40] These effects can be especially severe. Chronic use of anticholinergic medications may cause a cognitively intact individual to seem demented. In a geriatric community study (n=201), those who had serum anticholinergic activity greater than 2.8 pmol/ml were 13 times more likely to have a MMSE <24, which might be easily mistaken for a dementing process.[43] Anticholinergic effects are found in a wide range of both prescription and over-the-counter medications (see Figure 2). Some of the anticholinergic OTC medications (such as diphenhydramine [Benedryl®] and dimenhydrinate [Gravol®]) are commonly taken by older adults as sleep aids owing to their sedating effects.[46]

Figure 2.

Common Medical Drugs with Anticholinergic Effects

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....